Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 23, NWS Philadelphia/Mount Holly

July 22, 2024Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this flash flood warning at Jul 22, 2024, 3:25 AM EDT for Berks County, Pennsylvania. It was in force for 3 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2024, 3:25 AM EDT (07:25 UTC)
Expired
Jul 22, 2024, 6:53 AM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 128 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:43 AM EDTRAIN 3.611 Ene Union Twp, PAMesonet station TT136 Hopewell.
Jul 22, 4:00 AM EDTFLOOD2 N Birdsboro, PAFlooding along portions of Route 422 especially in the 400 block section.
Jul 22, 4:00 AM EDTFLASH FLOOD1 Se Reiffton, PAA portion of Route 422 in Exeter Township closed due to several inches of water covering the roadway.
Jul 22, 4:43 AM EDTRAIN 4.331 Ene Union Twp, PAMesonet station TT136 Hopewell.
Jul 22, 5:43 AM EDTRAIN 4.751 Ene Union Twp, PAMesonet station TT136 Hopewell.
Jul 22, 5:45 AM EDTRAIN 3.831 E Reiffton, PAKPAREADI154 weather station.
Jul 22, 5:45 AM EDTRAIN 4.061 Wnw Union Twp, PAKPABIRDS52 weather station.
Jul 22, 5:45 AM EDTRAIN 4.231 Ssw Reiffton, PAKPAREADI119 weather station.
Jul 22, 5:45 AM EDTRAIN 4.291 Sse Reiffton, PAKPAMOUNT255 weather station.
Jul 22, 5:45 AM EDTRAIN 4.71 Ssw Reiffton, PAKPAREADI106 weather station.
Jul 22, 5:51 AM EDTRAIN 3.931 Ese Mohnton, PAKPAMOHNT40 weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2024-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2024-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

270 
WGUS51 KPHI 220725
FFWPHI
PAC011-221130-
/O.NEW.KPHI.FF.W.0023.240722T0725Z-240722T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mount Holly NJ
325 AM EDT Mon Jul 22 2024

The National Weather Service in Mount Holly has issued a

* Flash Flood Warning for...
  Southeastern Berks County in eastern Pennsylvania...

* Until 730 AM EDT.

* At 325 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain have fallen. The expected rainfall rate is 
  1.5 to 2.5 inches in 1 hour. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets, and underpasses as well as other
           drainage and low lying areas.

* Some locations that may experience flash flooding include...
  Reading, Wyomissing, Birdsboro, Sinking Spring, New Morgan, 
  Shillington, West Reading, Mount Penn, Mohnton, Kenhorst, St. 
  Lawrence and Flying Hills.

This includes Interstate 176 in Pennsylvania between mile markers 3 
and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4029 7574 4024 7570 4019 7579 4017 7584
      4019 7595 4029 7610 4033 7602 4035 7585

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR

$$

Gorse
3 follow-up statements
571 
WGUS71 KPHI 220832
FFSPHI

Flash Flood Statement
National Weather Service Mount Holly NJ
432 AM EDT Mon Jul 22 2024

PAC011-221130-
/O.CON.KPHI.FF.W.0023.000000T0000Z-240722T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
432 AM EDT Mon Jul 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM EDT THIS 
MORNING FOR SOUTHEASTERN BERKS COUNTY...

At 432 AM EDT, Doppler radar and automated rain gauges indicated 
showers and thunderstorms producing heavy rain across the warned 
area. Between 1 and 4 inches of rain have fallen. The expected 
rainfall rate is 1.5 to 2.5 inches in 1 hour. Additional rainfall 
amounts of 1 to 2 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets, and underpasses as well as other
         drainage and low lying areas.

Some locations that may experience flash flooding include...
  Reading, Wyomissing, Birdsboro, Sinking Spring, New Morgan, 
  Shillington, West Reading, Mount Penn, Mohnton, Kenhorst, St. 
  Lawrence and Flying Hills.

This includes Interstate 176 in Pennsylvania between mile markers 3 
and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4029 7574 4024 7570 4019 7579 4017 7584
      4019 7595 4029 7610 4033 7602 4035 7585

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR

$$

Gorse
472 
WGUS71 KPHI 221007
FFSPHI

Flash Flood Statement
National Weather Service Mount Holly NJ
607 AM EDT Mon Jul 22 2024

PAC011-221130-
/O.CON.KPHI.FF.W.0023.000000T0000Z-240722T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
607 AM EDT Mon Jul 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM EDT THIS 
MORNING FOR SOUTHEASTERN BERKS COUNTY...

At 607 AM EDT, Doppler radar and automated rain gauges indicated 
showers and thunderstorms that produced between 1 and 4.5 inches of 
rain across the warned area have weakened and mostly moved to the 
south and east. Portions of Route 422 in Exeter Township are closed 
due to flash flooding.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets, and underpasses as well as other
         drainage and low lying areas.

Some locations that may experience flash flooding include...
  Reading, Wyomissing, Birdsboro, Sinking Spring, New Morgan, 
  Shillington, West Reading, Mount Penn, Mohnton, Kenhorst, St. 
  Lawrence and Flying Hills.

This includes Interstate 176 in Pennsylvania between mile markers 3 
and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4029 7574 4024 7570 4019 7579 4017 7584
      4019 7595 4029 7610 4033 7602 4035 7585

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Gorse
150 
WGUS71 KPHI 221053
FFSPHI

Flash Flood Statement
National Weather Service Mount Holly NJ
653 AM EDT Mon Jul 22 2024

PAC011-221103-
/O.CAN.KPHI.FF.W.0023.000000T0000Z-240722T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
653 AM EDT Mon Jul 22 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN BERKS COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 4029 7574 4024 7570 4019 7579 4017 7584
      4019 7595 4029 7610 4033 7602 4035 7585

$$

Gorse

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:54 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 22, 1:54 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
154 AM EDT Mon Jul 22 2024

.SYNOPSIS...
While a front remains to our south into Monday, another weak
front settles into our area from the north by tonight before
stalling through early this week. This front may then dissipate
Wednesday. A cold front should arrive later Thursday into
Friday, then it shifts to our south into Saturday as weak high
pressure builds nearby.

&&

.NEAR TERM /THROUGH TODAY/...
Persistent area of showers with some embedded thunder has
developed near the Berks/Chester/Lancaster borders and
continues to propagate into southern Berks County. Brief heavy
downpours are possible with any stronger showers. Otherwise, for
the rest of tonight, skies will be partly to mostly cloudy.
Patchy fog is expected near the shore and in areas that have
received rain. Lows will be mild with readings falling into the
mid/upper 60s for the north areas and upper 60s/low 70s for
metro and Delmarva areas. Light winds overnight.

For Monday, the day will start fair, but increasing clouds are
expected for the afternoon. The front and weak low across ern
KY/TN will start to push NE into the Middle Atlantic region.
Rains chances will increase through the afternoon and will reach
chance levels across NJ and ern DE and likely for the ern shore
of MD and western parts of the CWA. Thunderstorms are possible
too and with the higher PW values arriving, more downpours are
possible. High temperatures on Monday will climb into the
low/mid 80s for most areas but it will remain very humid. South
winds will increase to 10 to 15 mph during the afternoon.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
Unsettled at times with some showers and thunderstorms.
Humidity builds as dew points increase.

While an eastern Canadian upper-level trough weakens and lifts
northward farther away from New England on Monday, it still has
an extension southwestward into the Plains. This maintains our
region within southwesterly flow aloft and this will continue to
increase the moisture and therefore an even more humid air
mass. Some embedded shortwaves within this flow aloft arrive and
this should assist in focusing enough forcing for ascent for
some increase in the probability for some showers and
thunderstorms for Monday Night. The precipitable water values
increase and therefore local downpours also increase. May have
to watch if some training convection is able to set up given a
possible convergence area between the trough to our west and the
ridge to our east and potentially slow storm motions.

As we go through Tuesday, the chances for convection looks to
decrease for at least parts of our region for the first half of
the day as one shortwave should be exiting to our northeast.
There still remains southwesterly flow aloft well ahead of an
upper-level trough. The greatest chances for some convection
looks to be focused across or near our northwest zones in the
afternoon then this shifts south at night. The overall coverage
and intensity of the convection will depend on the available
instability/shear and also the timing of additional shortwave
energy embedded within the southwest flow aloft. It remains
rather humid with dew points in the low 70s for most of the
area. As temperatures are forecast to be close to average and
since the dew points are not as high as last weeks excessive
heat stretch, we are therefore not anticipating excessive heat
levels. Increased precipitable water values will result in any
stronger convection producing locally heavy rain.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Summary...Humid but not oppressively hot; Increased chances for
showers and some thunderstorms especially Wednesday and
Thursday. Some concern for heavy rainfall within the long term,
though remains unclear how high the severe chances are.

Synoptic Overview...A strong ridge is forecast to be centered
over the Southwest U.S. with a trough sliding near the Pacific
Northwest through Thursday. Meanwhile, an upper-level trough is
forecast to be initially positioned across the Midwest/Great
Lakes and back across the Mississippi Valley region. This trough
is forecast to slowly reach the Northeast to northern Mid-
Atlantic regions Thursday into Friday before weakening and
lifting out some Saturday. A front stalled across our area
Wednesday may dissipate thereafter. Low pressure tied to the
aforementioned upper-level trough in the Great Lakes should
track to our north, however its cold front settles into our area
later Thursday and Friday before shifting to our south into
Saturday.

For Wednesday...The chances for especially diurnally driven
convection looks to increase as our region remains within
southwesterly flow aloft well ahead of an upper-level trough.
There looks to be a front also draped across our region and this
should provide some additional focus for some convective
development. The coverage and intensity of the convection will
depend on the available instability/shear and also the timing of
embedded shortwaves within the southwest flow aloft. It does
appear though that with a humid air mass in place, the most
coverage of showers/storms should be in the afternoon and
evening. Temperatures are forecast to be close to average,
however dew points into the 70s (not as high as last weeks
excessive heat stretch) will result in a rather humid feel to
the air. Given low enough temperatures however we are not
anticipating excessive heat levels. Increased precipitable water
values will result in stronger convection producing locally
heavy rain.

For Thursday and Friday...An upper-level trough is forecast to
gradually overspread the Northeast from the Great Lakes. This
feature may become closed off and that could tend to slow its
eastward progression at least some. The influence of this trough
and the arrival of a cold front will provide some forcing for
ascent and therefore some showers and thunderstorms once again.
These may be more tied again to the afternoons and evenings. A
humid air mass still in place will yield to high precipitable
water and therefore locally heavy rain with any stronger
convection. Model soundings also show more of a tall and skinny
CAPE profile, supportive of heavy rain. The approach of the
upper-level trough should increase the deep-layer shear some and
with the arrival of the cold front, will need to watch for a
stronger thunderstorm risk.

For Saturday and Sunday...The main upper-level trough is
forecast to be lifting well to our northeast and weaken some,
although a southwest extension of this trough looks to still be
nearby. This should push the cold front to our north with weak
high pressure building nearby. The air mass should start to dry
out some and therefore the dew points lower back into the 60s.
As of now, this would end the chance for some convection and
therefore this time frame continues to be precipitation-free.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas...

.Rest of Tonight... VFR expected most areas much of the night.
An area of showers with some embedded thunder continues to
linger near KRDG. Also some patchy rural fog is possible
KMIV/KACY. However, extent and degree of any restrictions due to
precipitation or fog is rather uncertain so no mention in the
TAF at this time. Light winds favoring S/SE. Medium/high
confidence on prevailing VFR conditions.

.Monday... VFR expected. Scattered showers and storms could
develop and move in during the afternoon and evening hours so
a mention of VCTS was included for most TAF sites. S/SE winds
at 5 to 10 knots. Medium/high confid.

Outlook...

Monday Night through Friday...Periods of sub-VFR conditions
expected with several rounds of showers with some thunderstorms
mixed in. Timeframe with the most convective activity will be
the afternoon and evening, though rain/thunderstorm chances go
into the overnight hours.

&&

.MARINE...
No significant issues for the waters tonight and Monday, though
some patchy marine fog is possible. Winds and seas will
continue below SCA levels. Winds will favor S & SE directions
with speeds generally around 5 to 10 knots. A scattered shower
or tstm is possible Monday afternoon.

Outlook...

Monday Night through Thursday...No marine headlines expected
though seas could near 5 feet on Wednesday/Wednesday Night.
Showers and thunderstorms possible on the waters, mainly in the
afternoon and evening through the week.

Rip Currents...

For Monday...Southeast winds around 10 mph with breaking waves
of 1-3 feet and a 9 to 10 second period. While only 1 day
removed of the full moon, surface flow perpendicular for
southeasterly facing beaches and a longer swell period,
continued with a MODERATE risk for the development of dangerous
rip currents for Atlantic/Cape May Counties. For Ocean,
Monmouth and the Delaware Beaches, continued with a LOW risk.

For Tuesday...Southerly winds around 10 mph with breaking waves
of 1-3 feet and a 7 to 8 second period. Again, the greatest
threat for dangerous rip currents will be along southeasterly
facing beaches, so have continued with a MODERATE risk for
Atlantic/Cape May Counties. For Ocean, Monmouth and the Delaware
Beaches, winds will be a bit more parallel to the coast, so
opted to go with a LOW risk.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Gorse
NEAR TERM...AKL/OHara/RCM
SHORT TERM...Gorse/Hoeflich
LONG TERM...Gorse/Hoeflich
AVIATION...AKL/Hoeflich/OHara/RCM
MARINE...DeSilva/Hoeflich/OHara/RCM

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.